Ohio, 2019Tornadoes and Damaging Winds in Ohio, May 28, 2019
May 28, 2019 · NWS RLX · 5 events in 3 counties and zones
A warm front lifted through the middle Ohio River Valley overnight from the 27th to the 28th. A potent upper level wave was moving through at the same time, and the combination of these two features led to thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted through the middle Ohio River Valley overnight from the 27th to the 28th. A potent upper level wave was moving through at the same time, and the combination of these two features led to thunderstorm development. Abundant low level spin in the atmosphere lead to a couple tornadoes, and also some other wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 11:57 PM EST, 17 minutes earlier.
Area forecast discussion, May 27, 11:57 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1257 AM EDT Tue May 28 2019
.SYNOPSIS...
Weather disturbance brings storms across the north tonight. Hot
for midweek. Next cold front late week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 930 PM Monday...
Raised pops across parts of southeast Ohio this evening,
particularly Perry, Morgan and Athens counties based on current
radar trends, and path estimates of convection hitting northern
most Ohio counties in the next few hours...after midnight.
Damaging winds are possible tonight across these areas. SPC has
added parts of southeast Ohio zones to a slight risk for
tonight.
As of 615 PM Monday...
Current forecast is on track and no updates necessary at this
moment. Boundary is starting to move north through the area, but
at this time, convection has been largely confined across
western Ohio. Will maintain the slight chance pops. Still
looking at a complex developing and moving across Ohio generally
after midnight as shortwave energy moves across the Great Lakes,
with strong damaging winds possible as strong 50-60 kt llj
forms across the area. Best chances still look to lie along and
north of I-70, sparing much of the CWA, but will monitor.
As of 153 PM Monday...
Best moisture depth as of early afternoon is located across the
southern and western CWA, behind a quasi-hard-to-delineate warm
front. Isolated showers and thunderstorms may occur through
early evening across the aforementioned area as a weak mid
level disturbance advects east, but most areas should remain
dry.
Overnight, the warm front should shift northeast across the
area. At the same time, a rather potent H5 vort max is prog to
advect SE with a cluster of convection/MCS moving ESE across N
IN and N OH. How far south and east this convection makes it is
a little uncertain, but the northern fringe of the CWA may be
impacted overnight. As such, I have a gradient of chance POPs
across the north to nil POPs farther south. An isolated strong
wind gust may occur with the convection tonight, but an overall
weakening trend should limit the better strong storm potential.
Aforementioned vort max will exit the region around sunrise
Tuesday with a period of DNVA and associated subsidence
resulting in clearing skies. With rising heights and
strengthening low level WAA, afternoon highs should be much
warmer than today's values. Have gone a little on the lower side
of guidance for max temps Tuesday, given the higher soil
moisture across the region. Regardless, it will still feel hot
and humid Tuesday afternoon.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 225 PM Monday...
Lingering evening convection across northern parts of the CWA
Tuesday evening will shift north overnight as the baroclinic
zone retreats. A mid level wave passes just to the north on
Wednesday, but close enough for mainly scattered afternoon
convection. This scenario repeats itself Thursday but with a
stronger system and frontal passage, as the upper trof lifts
into the Northeast.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 253 PM Monday...
The trof over the Northeast will linger through the weekend,
with a general northwest flow regime across the area. This will
make the region susceptible to disturbances traversing the back
side of the trof with once such system slated for late Sunday.
Otherwise, a somewhat cooler airmass can be expected, though
likely slightly above normal.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM Tuesday...
A thunderstorm complex will move across central Ohio and
northern West Virginia early this morning. Brief IFR conditions
and gusty winds can be expected with these storms. The storms
are also producing tornados and may continue to do so for a
couple of more hours.
Outside of the storms, expect VFR conditions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: Medium at KPKB, KCKB and KEKN. High
elsewhere.
ALTERNATE SCENARIOS: Convection may have a greater impact on
KPKB/KCKB/KEKN than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 05/28/19
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H M M M M M M M H H H H
PKB CONSISTENCY H H H H H M H H H H H H
CKB CONSISTENCY H H H H H H M H H H H H
AFTER 06Z WEDNESDAY...
Brief IFR possible in thunderstorms Thursday/Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RH/30
NEAR TERM...RH/SL
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 27, 11:09 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1209 AM EDT Tue May 28 2019
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-020-
024>034-039-040-515>526-290415-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1209 AM EDT Tue May 28 2019
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ009>011-017-019-290415-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-
1209 AM EDT Tue May 28 2019
...TORNADO WATCH 269 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Thunderstorm Wind, Perry
- When
- May 28, 12:14 AM EST
- Where
- Perry County, 0.69 mi N of Glenford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.890, -82.320
A few trees were blown down in Glenford.
Tornado, Perry
- When
- May 28, 12:35 AM EST to 12:36 AM EST
- Where
- Perry County, 1.52 mi NW of Roseville to 0.38 mi ENE of Roseville
- Rating
- EF1
- Path length
- 1.67 mi
- Path width
- 700 yd
- Continued into
- Muskingum, Oh (PBZ)
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.814, -82.102
A National Weather Service storm survey team found damage consistent with an EF1 tornado with estimated maximum wind speeds of 100 mph. The first damage was found along Township Road 71A, west of Roseville, where trees were blown down, swirls were seen in a hay field, and the roof of a porch was blown off. From there damage continued east southeast crossing State Route 93 into the town of Roseville and eventually Muskingum County. In Roseville, many trees were downed, several power poles were snapped, and an awning was blown off a house, which also sustained siding damage.
Thunderstorm Wind, Vinton
- When
- May 28, 12:55 AM EST
- Where
- Vinton County, 0.53 mi W of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.380, -82.480
Several trees were downed along State Route 56.
Thunderstorm Wind, Morgan
- When
- May 28, 12:57 AM EST
- Where
- Morgan County, 0.87 mi NE of Bishopville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.530, -82.040
Multiple trees were blown down in Burr Oak State Park.
Tornado, Vinton
- When
- May 28, 1:30 AM EST to 1:31 AM EST
- Where
- Vinton County, 0.83 mi ENE of Mc Arthur Vntn Co Ar to 0.88 mi ENE of Mc Arthur Vntn Co Ar
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.335, -82.436
A National Weather Service storm survey team found damage consistent with an EF0 tornado with maximum estimated winds of 80 mph. A small path of trees was found snapped and uprooted along Pumpkin Ridge Road, with debris scattered in a rotational pattern.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Kansas, May 28, 2019$26 million · EF4 · 4 events
- Tornadoes and Hail in Kansas, May 28, 201916 injured · EF3 · 22 events
- Tornado and Flash Flooding in Pennsylvania, May 28, 2019$5.2 million · EF0 · 81 events
- Tornadoes and Hail in Kansas, May 28, 2019$450,000 · EF2 · 6 events
- Tornado and Flash Flooding in Missouri, May 28 to 29, 2019$20,000 · EF2 · 35 events
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2019$1.9 million · 1.25 in hail · 21 events
- Tornado and Hail in Pennsylvania, May 28, 2019EF2 · 30 events
- Flash Flooding in Ohio, May 28 to 29, 2019$3.0 million · 2 events
- Tornadoes and Hail in Pennsylvania, May 28, 20191 injured · $181,000 · EF1 · 28 events
- Tornado and Flash Flood in Kansas, May 28, 2019$100 · EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, May 28, 2019$111,000 · 4 in hail · 45 events
- Tornado and Hail in Ohio, May 28, 2019$50,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817919, 817933, 817920, 817921, 817940.